Kansas, 2018

Hail and Damaging Winds in Kansas, July 19, 2018

July 19, 2018 · NWS GID · 5 events in 3 counties and zones

A cluster of severe single cell and multicell storms affected portions of north central Kansas around midday on this Thursday. Isolated thunderstorms began forming around 930 AM CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A cluster of severe single cell and multicell storms affected portions of north central Kansas around midday on this Thursday. Isolated thunderstorms began forming around 930 AM CST. Other storms formed and by 1030 AM CST, a northwest-southeast oriented broken line of thunderstorms had evolved from Phillips to Osborne counties. From 1030 AM until 1230 PM CST, the line morphed more into a cluster of cells which eventually formed a common cold pool. By 1200 PM CST, a short squall line had evolved with the northern portion of the line over Jewell and Mitchell counties. These storms produced localized downburst winds measured between 50 and 66 mph, and possibly as high as 75 mph based on a spotters estimation. No damage was reported. A few spots also received nickel to quarter size hail.

The storms formed along the weak cold front. During the previous night, weak cyclogenesis occurred over South Dakota, with warm frontogenesis occurring to its southeast, and cold frontogenesis occurring to its southwest over Nebraska. As the South Dakota low moved into Minnesota around midday, the cold front continue moving southeast, crossing north central Kansas. In the upper-levels, the flow was characterized by low-amplitude west-northwest flow. A subtropical high was over the Desert Southwest with a deepening shortwave trough crossing the Northern Plains into the Upper Midwest. Just prior to convection initiation, temperatures had climbed into the middle 80s in the presence of dewpoints that were in the lower 70s. Combined with steep mid-level lapse rates of 7-7.5 C/km, this resulted in MLCAPE between 1500 and 2500 J/kg. Deep layer shear was around 45 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 19, 5:00 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 19, 5:00 AM CST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
600 AM CDT Thu Jul 19 2018

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Thu Jul 19 2018

Thunderstorms last evening and into the first part of the night
produced a swath of very large hail of golf ball up to baseball
size around the Litchfield, Hazard, Pleasanton and Gibbon areas.
Thunderstorms persisted a couple of hours after midnight in our
eastern zones, then quieted down as the storms migrated into
eastern Neb.

In the wake of the storms, the weather calms down for most areas,
with the exception of our southern zones where new convective
development is possible today. The weather pattern features
northwest flow aloft with ridging in the desert southwest building
north, while a closed mid/upper trough translates southeast to
southern MN. One of the changes made to the forecast today is the
addition for thunderstorm chances earlier in the day for our
southern zones. Models are coming into better agreement for at
least small chances for new storm development as early as this
morning as a surface boundary gradually sags south across southern
Nebraska into Kansas. Timing of this favors mid morning into the
afternoon based on the CAMS, but will be dependent upon the
boundary position. The SPC Day 1 outlook depicts a marginal risk
for severe weather for portions of north central Kansas and this
looks reasonable in our continued high shear environment combined
with good moisture/instability in northern Kansas, with hail/wind
the primary storm hazards.

Confidence in whether or not we will see any overnight storms has
lessened as models are not as pronounced with the isentropic
lift/warm air advection. Overall models have trended drier overnight
and while this has been a flip/flop with off/on chances for light
precip tonight, there is just not a strong enough signal to leave in
chances. If anything, models suggest timing of development could be
closer to Friday with a subtle shortwave passage, but with models
just showing signs of this recently, would like to see some
consistency before adding any chances for rain Friday.

.LONG TERM...(Friday through Wednesday)
Issued at 345 AM CDT Thu Jul 19 2018

A building upper ridge axis from the desert southwest northward
across the plains should keep our region primarily dry Friday
through Sunday. Thunderstorm chances return intermittently to the
forecast Sunday night through Wednesday as the upper ridge breaks
down and retrogrades as strong upper low moves inland from the
Pacific Northwest and tracks across the Canadian provinces.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday)
Issued at 557 AM CDT Thu Jul 19 2018

VFR conditions are forecast for the terminals with minimal cloud
cover and fairly light winds.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, Jul 19, 2:21 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
321 AM CDT Thu Jul 19 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
321 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

An isolated, strong to severe thunderstorm is possible today
primarily across north central Kansas. Hail the size of quarters
and thunderstorm wind gust to 60 mph will be the primary storm
hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms return to portions of the outlook area
intermittently from Sunday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 19, 10:02 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
1102 AM CDT THU JUL 19 2018

KSZ005-191645-
Phillips KS-
1102 AM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS COUNTY UNTIL
1145 AM CDT...

At 1102 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Logan, or 13 miles southeast of Norton, moving
east at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Phillipsburg, Logan, Prairie View, Glade and Speed.

LAT...LON 3957 9941 3963 9963 3987 9963 3978 9912
      3957 9919
TIME...MOT...LOC 1602Z 283DEG 24KT 3974 9966

Heinlein

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
July 19, 10:30 AM CST
Where
Phillips County, Logan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -99.570

Thunderstorm Wind, Phillips

When
July 19, 10:48 AM CST
Where
Phillips County, 5 mi WSW of Agra
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.742, -99.207

Wind gusts were estimated to be near 75 MPH. Dime size hail was also reported.

Hail, Smith

When
July 19, 11:11 AM CST
Where
Smith County, Kensington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.770, -99.030

Hail, Mitchell

When
July 19, 11:14 AM CST
Where
Mitchell County, 4 mi NE of Tipton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.371, -98.427

Thunderstorm Wind, Smith

When
July 19, 11:23 AM CST to 11:28 AM CST
Where
Smith County, 0.91 mi NW of Smith Center Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
39.760, -98.790

Along with the 66 MPH gust measured at the Smith Center Airport, wind gusts estimated near 60 MPH were reported in Smith Center itself.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762649, 762650, 762651, 762652, 762653.